Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 141, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2018, 10:19 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 10:19 PM CDT (03:19 UTC)
- Expired
- Aug 25, 2018, 10:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 10:22 PM CDT | HAIL 1.25 | 4 Nnw Hannaford, ND | SOME CROP DAMAGE NOTED IN WESTERN BALL HILL TOWNSHIP. |
| Aug 25, 10:40 PM CDT | HAIL 1 | 5 Wsw Finley, ND | HAIL STARTED AHEAD OF THE RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
679
WUUS53 KFGF 260319
SVRFGF
NDC039-091-260345-
/O.NEW.KFGF.SV.W.0141.180826T0319Z-180826T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1019 PM CDT SAT AUG 25 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Griggs County in southeastern North Dakota...
West central Steele County in southeastern North Dakota...
* Until 1045 PM CDT.
* At 1019 PM CDT, a severe thunderstorm was located over Revere, or
33 miles northwest of Valley City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hannaford around 1020 PM CDT.
Cooperstown around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4726 9832 4736 9840 4760 9802 4746 9786
TIME...MOT...LOC 0319Z 234DEG 38KT 4736 9829
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
575
WWUS53 KFGF 260331
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT SAT AUG 25 2018
NDC039-091-260345-
/O.CON.KFGF.SV.W.0141.000000T0000Z-180826T0345Z/
Griggs ND-Steele ND-
1031 PM CDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL GRIGGS AND WEST CENTRAL STEELE COUNTIES...
At 1031 PM CDT, a severe thunderstorm was located over Cooperstown,
or 36 miles north of Valley City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Griggs and west central Steele Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4736 9816 4742 9822 4759 9801 4747 9787
TIME...MOT...LOC 0331Z 234DEG 38KT 4744 9813
HAIL...1.00IN
WIND...60MPH
$$
CJ629
WWUS53 KFGF 260340
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1040 PM CDT SAT AUG 25 2018
NDC039-091-260350-
/O.EXP.KFGF.SV.W.0141.000000T0000Z-180826T0345Z/
Griggs ND-Steele ND-
1040 PM CDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRIGGS AND WEST
CENTRAL STEELE COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4736 9816 4742 9822 4759 9801 4747 9787
TIME...MOT...LOC 0340Z 234DEG 38KT 4748 9805
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:38 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 25, 9:38 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 938 PM CDT Sat Aug 25 2018 .UPDATE... Issued at 938 PM CDT Sat Aug 25 2018 Showers continue across our northern CWA, but the focus is turning further south with additional thunderstorms developing just outside our western border. The CAMs have been hinting at this for the past few runs, although timing and placement have been off. After a false start along the surface front just before sunset, convection is taking off near the 850mb boundary as a weak shortwave lifts up from central SD. MU CAPE values are around 1000 J/kg in that area, and shear continues to be very strong at around 50 kts effective. CAMs have these cells tracking across our southern counties with some pretty hefty updraft helicity values. Think there will be a threat for some large hail and maybe damaging winds as we head into the late evening hours. Adjusted POPs for current radar trends, and will take a second look as storms continue to blossom. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 25 2018 Not much has changed from the thoughts listed on the previous forecast discussion. The main challenge for this part of the forecast is thunder chances. As for right now, the cold front has moved to a Hallock to Grand Forks to Valley City line. There is some elevated convection in the Devils Lake region, which is behind the surface cold front. With surface temperatures around 80 and dew points in the mid 60s along and ahead of the front, MLCAPE values have risen into the 1500-2000 J/kg range. Effective shear is decent ahead of the front as well. Think the main question is what will be the kicker. Really don't see a nice wave in the water vapor imagery. If storms can get going, they should have plenty to sustain themselves. High resolution models really do not form much activity along the surface boundary, but do show hit and miss activity all night long behind the surface boundary. Therefore have tried to message the event as a few strong to severe storms are possible, but more likely it will be hit and miss showers and weaker storms which will last through the evening and overnight hours...mainly north of a line from Valley City to Fargo to Park Rapids. This activity will not bring widespread rain to the area, rather it will be more localized. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 25 2018 For Sunday evening overnight into early Monday, showers and thunderstorms are expected to spread eastward across North Dakota and into northern Minnesota. As a robust low pressure system propagates through the Northern Plains, a warm front will drape west to east across the forecast area. With high temperatures in the 70s to middle 80s and dew points in the upper 60s to middle 70s, moderate to strong instability will develop in southeast ND and the northwest quarter of MN along and south of this front Sunday afternoon. Deterministic models differ on the exact placement of the front and strength of daytime destabilization, but there is good agreement on the presence of strong effective bulk shear in the region. A favorable shear profile and moderate instability combine with a shortwave pushing through central ND to trigger initial organized cell development along the front Sunday evening in central to southern ND. Large hail, damaging winds, tornadoes, and heavy rainfall rates are all possible with this initial activity. As Sunday evening progresses, this activity will likely develop into a complex of storms, perhaps linear in nature, as a strong low level jet kicks in. Thus severe threat is expected to persist overnight as this complex moves through eastern ND and the northwest quarter of MN. Precipitable water values in the 1.5 to 2.0 inch range and favorable strong dynamics suggest potential for localized heavy rainfall rates. At this time, the greatest amounts of rain are expected for the northern half of the Red River Valley and adjacent areas eastward in northern MN. Assuming a larger complex of storms does develop, a broad area of an inch or two of rain is possible, with isolated locations receiving storm total amounts of several inches. Another round of rain will be possible Tuesday as another shortwave trough aloft moves quickly through the Northern Plains. With poor model agreement regarding this disturbance, there is lower confidence in the precise timing/locations of this additional rainfall, but with little to no instability, do not see potential for severe weather at this point. Behind Sunday's system, temperatures will fall to below normal values with highs in the 60s to lower 70s for Monday and Tuesday. Then a warming trend develops for the second half of the week, with additional rain chances moving back in for Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 709 CDT Sat Aug 25 2018 All sites are VFR with some VCSH at KDVL and KTVF just coming out of VCTS as a thunderstorm moves away from the site. The other sites should see either VCSH or VCTS for a short time later tonight, as more scattered showers and storms develop along and behind a cold front pushing into our area. There will be a break in the shower and thunderstorm activity mid-day, with more developing late in the period but not certain enough in placement to include in the TAFs. Have sites remaining VFR but those under influence of thunderstorms could go down in category but will cover with amendments. Winds will shift around to the north then northeast as the front moves through. Most speeds will be below 12 kts until winds start to pick up late in the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...JR
Hazardous weather outlook, Aug 25, 1:18 PM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Forks ND 118 PM CDT Sat Aug 25 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 118 PM CDT Sat Aug 25 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are possible late this afternoon into tonight. The main hazards from any severe storms will be one inch hail and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of severe weather is possible Sunday afternoon and evening. Any severe storms that develop will be capable of all hazards, including tornadoes. Additional rounds of thunderstorms will be possible on Tuesday and Friday of next week, but severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 25, 4:27 PM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
427 PM CDT SAT AUG 25 2018
MNZ005-006-252200-
Roseau MN-Lake Of The Woods MN-
427 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND NORTHWESTERN
LAKE OF THE WOODS COUNTIES UNTIL 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Angle Inlet to near Pencer. Movement
was northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Warroad, Arnesen, Springsteel Island, Angle Inlet, Roosevelt, Lude
and Birch Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4937 9513 4935 9507 4937 9495 4933 9487
4932 9481 4929 9482 4918 9479 4912 9477
4907 9474 4863 9509 4864 9597 4900 9548
4900 9515 4939 9515
TIME...MOT...LOC 2125Z 243DEG 44KT 4936 9503 4873 9569
CJSpecial weather statement, Aug 25, 5:00 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
500 PM CDT SAT AUG 25 2018
MNZ005-006-252230-
Roseau MN-Lake Of The Woods MN-
500 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Garden Island State Recreation
Area to 8 miles southwest of Warroad. Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Wheelers Point, Arnesen, Roosevelt, Lude, Birch Beach, Long Point and
Swift.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake of the Woods lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
4880 9547 4915 9478 4909 9475 4888 9468
TIME...MOT...LOC 2159Z 261DEG 37KT 4922 9461 4881 9540
CJSpecial weather statement, Aug 25, 5:30 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
530 PM CDT SAT AUG 25 2018
MNZ006-252300-
Lake Of The Woods MN-
530 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheelers Point, or 46 miles east of Roseau, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Baudette, Williams, southeastern Zippel Bay State Park, Graceton,
Pitt and Wheelers Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4861 9463 4868 9491 4879 9499 4890 9477
4889 9468 4883 9471 4878 9469 4874 9464
4874 9462 4872 9459 4872 9456 4870 9454
4869 9447
TIME...MOT...LOC 2230Z 291DEG 27KT 4880 9474
CJSpecial weather statement, Aug 25, 6:02 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
602 PM CDT SAT AUG 25 2018
MNZ006-252330-
Lake Of The Woods MN-
602 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAKE OF THE WOODS
COUNTY UNTIL 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baudette, or 54 miles east of Roseau, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Baudette and Clementson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4866 9469 4874 9463 4874 9462 4872 9459
4872 9456 4870 9454 4870 9447 4869 9445
4870 9443 4858 9443
TIME...MOT...LOC 2302Z 291DEG 27KT 4868 9459
CJSpecial weather statement, Aug 25, 6:49 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
649 PM CDT SAT AUG 25 2018
MNZ014>016-260015-
Red Lake MN-East Polk MN-North Clearwater MN-
649 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED LAKE...EAST
CENTRAL POLK AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 27 miles southeast of Thief River Falls, moving east at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Berner around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4775 9545 4788 9581 4795 9571 4794 9571
4793 9559 4795 9558 4792 9537
TIME...MOT...LOC 2348Z 290DEG 23KT 4790 9568
CJSpecial weather statement, Aug 25, 10:02 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1002 PM CDT SAT AUG 25 2018
NDZ028-038-260330-
Griggs ND-Barnes ND-
1002 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIGGS AND NORTHWESTERN
BARNES COUNTIES UNTIL 1030 PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtenay, or 32 miles northwest of Valley City, moving northeast at
45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Revere and Sutton around 1015 PM CDT.
Hannaford around 1020 PM CDT.
LAT...LON 4754 9829 4737 9805 4718 9847 4732 9847
4733 9850 4737 9850
TIME...MOT...LOC 0302Z 228DEG 38KT 4726 9849
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 23 min |
| Aug 25, 10:02 PM CDT | Special Weather Statement | FGF | Griggs | 28 min |
| Aug 26, 12:17 AM CDT | Special Weather Statement | FGF | Barnes | 28 min |
| Aug 26, 12:44 AM CDT | Special Weather Statement | FGF | Barnes | 61 min |
| Aug 26, 1:18 AM CDT | Special Weather Statement | FGF | Barnes | 42 min |
| Aug 26, 1:37 AM CDT | Special Weather Statement | FGF | Cass | 53 min |
| Aug 26, 2:01 AM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Aug 26, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 25 min |
| Aug 26, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 30 min |
| Aug 26, 4:20 AM CDT | Special Weather Statement | FGF | Cass | 40 min |
| Aug 26, 9:53 AM CDT | Special Weather Statement | FGF | Richland | 37 min |
| Aug 26, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.